Kansas, 2003

Hail and Damaging Wind in Kansas, June 22, 2003

June 22, 2003 · NWS TOP · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:18 AM CST, 8 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 2:18 AM CST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
318 AM CDT SUN JUN 22 2003

MAIN CHALLENGE AGAIN THIS MRNG ARE THUNDERSTORM CHANCES TODAY AND
TONIGHT.

STRG WARM AIR ADVECTION TO CONT OVER AREA TODAY AS SRLY FLO INCRS
AND HIGHER DEW PTS AND MOISTR STREAM NWD. A FEW TSTMS ALREADY FORMG
OVER NCENTRL KS AND THESE WILL BE WATCH AS TO MOVEMENT, STRENGTH
ETC. MAY HAVE TO RUN SCT PCPN FOR THIS MORNG IN ZFPTOP. OTHERWISE
ATMOS REMAINS VERY UNSTABLE THRU TONIGHT WITH SEVERAL PARAMETRS FOR
PSBL SVR WX...CAPES, LI, SHEAR ETC. NOTE SPS DAY 1 OTLK WITH MOD
RISK ALNG NRN BRDR. HOWEVER HARD TO PINPOINT A SPECIFIC UPPR FEATURE
TO HANG MY HAT ON. MODELS RATHER INCONSISTENT IN THIS AREA. IN
ADDITION, RISING UPPER HTGS AND WARM AIR ALOFT MAY CAP PCPN ENUF AS
DAY WEARS ON TO RESTRICT TSTM DVLPMENT OR EXTENT OF TSTMS. NOT A
SURE CALL AT ALL, BUT WILL CONT 20-30 POPS ALL AREAS.

FOR MONDAY MID LEVEL CAP GETS STRONGR AND THIS SHOULD KEEP PCPN WELL
NORTH OF THE AREA. WILL CONT DRY FCST. HOWEVER TEMPS SHOULD SOAR TO
THE WARMEST SO FAR THIS YEAR WITH 90S OVER THE ENTIRE CWA, AND LOTS
OF HUMIDITY WITH DEW PTS IN THE 70S. TUESDAY LOOKS HOT, HUMID AND
DRY ALSO, BEFORE NEXT UPPER TROUGH DIGS INTO THE ROCKIES GIVING CHC
PCPN AGAIN LATE WED AND THURS.

SINCE MODELS HAVAE SOME DISPERITY ON EXACTLY WHEN NEXT UPPER
TROUGH/FRONT WILL EJECT EAST FROM THE ROCKIES, HAVE CONTINUED PREV
FCSTS TRENDS. LOOKS LIKE COOLER WEATHER WILL BE IN THE AREA FOR LATE
IN THE WEEK.

.TOP...NONE

36
Hazardous weather outlook, Jun 22, 3:47 AM CST, 7 hours 10 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDESTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS...ARE POSSIBLE OVER MOST OF OUR AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BOTH TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 22, 8:40 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 AM    3 SSW WABAUNSEE           KS    1 INCH HAIL
06/22/03   WABAUNSEE                       SPOTTER REPORTED
                                           QUARTER SIZE HAIL
Local storm report, Jun 22, 9:10 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 AM    5 SE WESTMORELAND
Local storm report, Jun 22, 9:18 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    PAXICO                    KS    .75 INCH HAIL
06/22/03   WABAUNSEE
Local storm report, Jun 22, 10:03 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    EMMETT                    KS    .75 INCH HAIL
06/22/03   POTTAWATOMIE
Local storm report, Jun 22, 10:46 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 AM    7 S SOLDIER               KS    .88 INCH HAIL
06/22/03   JACKSON

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 22, 10:57 AM CST
Where
Jackson County, 7 mi S of Soldier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -95.967

Hail, Pottawatomie

When
June 22, 10:59 AM CST
Where
Pottawatomie County, 5 mi NW of St Marys
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -96.133

Hail, Jefferson

When
June 22, 11:40 AM CST
Where
Jefferson County, Valley Falls
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -95.467

Thunderstorm Wind, Jefferson

When
June 22, 12:28 PM CST
Where
Jefferson County, 2 mi E of Ozawkie
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -95.417

Hail, Brown

When
June 22, 1:12 PM CST
Where
Brown County, 2 mi NW of Fairview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364196, 5364197, 5364198, 5364199, 5364200.